Chemotherapy agents can wreak havoc on the nails! Non specific changes can include brittle nails, dryness, and “Beau’s lines” which are horizontal grooves on the nail plate which represent a type of scar on the nail from when the nail stem cells were affected. These tend to grow out over the course of 6 months.
Onycholysis, or the nail lifting off the nail bed, can occur commonly with the taxol drugs (taxotere, taxol) as well as doxorubicin, cyclophosphomide, and fluorouracil.
examples of onycholysis:
Pigmentary changes area also common to the taxols, taxanes (Taxotere), Cisplatin, Fluorouracil, and Etopside in addition to many other agents.
How do I prevent nail complications?
Just like cold capping, icing the hands and feet can be helpful not only for prevention of neuropathy (for the taxol and taxane groups in particular) but also for prevention of nail complications. I recommend icing 15 min prior, during and 15 min after the infusion. This can be done with elastogel mitts, or even rubber gloves with a bowl of icewater and ice booties. The elastogel mitts were a little too big for my hands so I mostly stuck with icewater and rubber gloves and Natra Cure booties (see below)
The sun can cause a reaction of the nails called photo-onycholysis and therefore protecting your nails from the sun. Some women do this by applying a dark nail polish to their nails prior to infusion day.
What should I do to care for my nails during chemotherapy?
As your immune system is suppressed I would recommend against pedicures and and manicures until you have completed your treatment regimen! Avoid cutting your cuticles and moisturize frequently, clip your nails when wet to avoid splits and cracks.
I would recommend avoiding nail harders, while they can initially harden nails, they contain several formaldehyde ingredients that can cause brittle nails over time!
Click here to see recommended products for skin and nails during and after treatment.